Share this article

print logo

TRIP TO THE DOCTOR WAS LUCKY TIMING

Q: When I went to see my doctor for a check-up several months ago, it was discovered that I had atrial fibrillation. I was immediately sent to the hospital emergency room for monitoring. Several days later, an electrical cardioversion was done to stop the fibrillation.

What are the possibilities of a stroke occurring had I not happened to go to the doctor at that time? Might I have had some indication that something was wrong before a stroke could occur?

I am an active, reasonably healthy 70-year-old woman and take medications for thyroid and to control colitis. Coumadin has now been added to my medication. -- B.K., Cote St. Luc, Quebec

A: You were probably fortunate that you were seeing your doctor when you had this episode of atrial fibrillation. It sounds like you had no symptoms and the discovery of atrial fibrillation was incidental to your check-up. The catch was a combination of good health-care practice and good fortune.

Atrial fibrillation is the most common of the long-term conditions characterized by a rapid and irregular heart rate. This erratic heart rate is caused by abnormal electrical signals generated in the upper chambers of the heart (the atria).

The likelihood of having this disorder increases with age. It occurs with a variety of heart problems like high blood pressure, heart valve disease and coronary artery disease, but also in persons with no other apparent heart problems.

In your situation, the doctors may have done the electrical cardioversion to reestablish normal electrical impulses because they were concerned about possible complications of continued irregular heart beat for you.

It takes some time for the heart's electrical signals to return to normal after cardioversion. During this time, there is increased danger blood clots will form in the heart. A stroke may be caused by these blood clots traveling into the arteries going to the brain and is a major concern with atrial fibrillation.

So an anti-clotting agent like coumadin and sometimes aspirin, is often prescribed for a few weeks, both before and after the atrial fibrillation is treated, just to be sure. Your concern about possible stroke was well-founded. Make sure that you keep talking with your doctor about how long to stay on the coumadin and what to look out for in case the atrial fibrillation might return.

Update: The saga of Columbia/HCA and its alleged fraud in the billing for Medicare and Medicaid has been front and center in the media recently. The stepped-up government surveillance is part of a four-year-old pilot program that coordinated the efforts of major federal agencies to attack both waste and fraud.

It was recently reported that, as a result of this pilot program, over $20 billion was saved. To date, most of the savings was not related to instances of known fraud, but rather errors in billing practices and the delivery of services thought to be unnecessary.

One can understand why billing errors might take place, because the rules and regulations are very complicated.

It's much more difficult to assess for every individual whether or not a medical service is necessary. But every patient or caregiver can have a positive impact on services provided by being an active partner with health professionals in making decisions.

Medical services that don't provide much benefit can be harmful in two ways. First, each medical service has some risk of harming a person; fortunately this is often a small risk. Second, money spent on one item will not be available to spend on something that may be much more important.

Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Avenue, Suite 1400, Chicago, IL 60611.

This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health care provider.

There are no comments - be the first to comment